Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2002, 5:22 PM MDT for Garden County, Grant County, Sheridan County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2002, 5:22 PM MDT (23:22 UTC)
- Expired
- May 27, 2002, 6:00 PM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Garden County, NE, Grant County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 272322
SVRLBF
NEC069-075-161-280000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM MDT MON MAY 27 2002
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
WESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 600 PM MDT...
* AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES SOUTHWEST
OF BINGHAM...OR ABOUT 36 MILES NORTHWEST OF ARTHUR...MOVING EAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
5 MILES SOUTH OF BINGHAM AROUND 530 PM MDT...
6 MILES SOUTH OF ASHBY AROUND 540 PM MDT...
5 MILES SOUTH OF HYANNIS AROUND 555 PM MDT...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4223 10261 4173 10252 4175 10170 4207 10172
4207 10197 4207 10207 4229 10211What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:35 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 27, 2:35 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT MON MAY 27 2002 ...SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING MAIN CONCERN... THE THREAT FOR SEVERE WEATHER WILL EXIST AGAIN THIS AFTERNOON AND THIS EVENING ACROSS A MAJORITY OF THE CWA. ABUNDANT SUNSHINE THROUGHOUT THE DAY HAS ALLOWED SURFACE-BASED TEMPERATURES TO CLIMB STEADILY TO AROUND 80 DEGREES IN MOST LOCATIONS. EAST TO SOUTHEAST WINDS CONTINUE TO ADVECT LOW LVL MOISTURE INTO THE AREA WITH DEWPOINTS IN THE MID 50S TO LOWER 60S. SURFACE-BASED LAPS CAPE VALUES AT 19Z RANGE FROM 1500 J/KG NORTHERN PORTIONS TO 2800 J/KG SOUTH. LOW LEVEL CONVERGENCE IN EASTERN WYOMING HAD INDUCED THUNDERSTORM DEVELOPMENT IN WEAK CAP REGIME. THESE STORMS WILL TRACK EAST AT AROUND 20 MPH INTO SVR TSTMS WATCH #345 ACROSS WESTERN NEBRASKA THIS AFTERNOON AND EARLY EVENING. AXIS OF H85 DEWPOINTS OF 8-12C EXTENDS FROM NORTH CENTRAL KANSAS TO WESTERN CHERRY COUNTY...PROVIDING ADEQUATE MOISTURE FEED INTO WATCH AREA. CU FIELD DEVELOPMENT PROGRESSIVELY UNDERWAY ACROSS THE NORTHWEST PORTION OF CWA. FREEZING LEVEL NEAR 10K FT AGL AND STRONG UPDRAFTS SUPPORT LARGE HAIL DEVELOPMENT...WHILE DRY MICROBURST DAMAGING WINDS POSSIBLE IN THE WESTERN PORTION OF THE WATCH AREA WHERE DEWPOINTS ARE IN THE LOWER 40S. CONVECTION WILL INCREASE IN COVERAGE AND INTENSITY ACROSS THE NORTHERN PORTION OF CWA DEVELOPING INTO A CONVECTIVE COMPLEX THAT WILL MOVE EAST EARLY THEN SOUTHEAST OVERNIGHT. INCREASING LOW LVL JET COULD LEAD TO THUNDERSTORM DEVELOP PAST MIDNIGHT ACROSS THE EASTERN PORTION OF CWA. BOUNDARY LAYER MOISTURE TUESDAY/TUESDAY NIGHT...INCREASING INSTABILITY IN THE AFTERNOON AND REMAINING OUTFLOW BOUNDARIES SHOULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT. WILL KEEP THUNDERSTORMS IN FORECAST FOR THE SECOND AND THIRD PERIODS...AND IN THE EASTERN PORTIONS FOR WEDNESDAY. NO MAJOR CHANGES TO THE REMAINDER OF THE FORECAST...BUT DID INTRODUCED A CHANCE OF THUNDERSTORMS DAY SEVEN WITH UPPER TROUGH MOVING OVER NORTHERN PLAINS PER MRF. .LBF...NONE. 44
In the hours before
Local storm report, May 27, 5:02 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
602 PM CDT MON MAY 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0556 PM 1 E ELI NE 1.00 HAIL
05/27/02 CHERRY REPORTED BY PUBLICThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:35 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 55 min |
| May 27, 4:48 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 57 min |
| May 27, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| May 27, 5:49 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| May 27, 5:52 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.